Hail, St. Lawrence
- When
- May 10, 12:30 PM EST
- Where
- St. Lawrence County, 0.49 mi W of Colton
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 44.550, -74.940
An unseasonably warm airmass was established across northern New York during the early afternoon hours of the 10th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An unseasonably warm airmass was established across northern New York during the early afternoon hours of the 10th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of thunderstorms. A few of these thunderstorms produced large hail across St. Lawrence county, including penny size (3/4 diameter) hail in Colton and between quarter and golfball size (1.25 diameter) in Brasher Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 10, 9:14 AM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1014 AM EDT THU MAY 10 2007 .SYNOPSIS... A HIGH PRESSURE AREA CENTERED SOUTHEAST OF NEW ENGLAND TODAY WILL DRIFT FURTHER EAST INTO THE ATLANTIC. A SOUTH TO SOUTHWEST FLOW AROUND THE HIGH WILL RESULT IN WELL ABOVE NORMAL TEMPERATURES TODAY. AN UPPER AIR DISTURBANCE OVER LAKE HURON EARLY THIS MORNING WILL MOVE EAST AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO VERMONT AND NORTHERN NEW YORK LATER THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. A HIGH PRESSURE AREA OVER ONTARIO FRIDAY NIGHT WILL BUILD SLOWLY SOUTHEAST AND BRING FAIR AND DRY WEATHER TO THE REGION THIS WEEKEND...ALONG WITH COOLER TEMPERATURES. && .NEAR TERM /THROUGH TONIGHT/... WILL ISSUE UPDATE TO INDC POT FOR SOME TSTMS TO HV GUSTY WNDS AND/OR SMALL HAIL. WL INDC LCLY HVY RAIN WITH DUE TO SLO MOVMT OF SYS. OTRW TIMING OF FCST LKS GOOD...AND NO BIG CHGS. SATL IMAGERY AND MODEL GUID INDCG VORT MAX MOVG ACRS SRN ONT ATTM...JUST TO THE N OF LK ONT. MODELS TRACK VORT INTO CNTRL NY BY 00Z AND NAM PSN APRS BEST BASED ON INITIAL PSN. THIS IS REFLECTED AS A WK SFC SYS OVR LK ONT ATTM. OVERALL SYS IS SLO MOVG. TSTMS CURRENTLY ALIGNED N TO S ACRS WRN THIRD OF NY THIS MRNG WL BE MONITORED AS THEY MOV E. TSTMS ASOCD WITH TIGHT THERM GRAD WRN NY WITH H/8 WARM AXIS FM ERN PA TO ERN LK ONT. ATTM...THE LEADING EDGE OF TSTMS HAVE BEEN WEAKENING AS IT MOVES E. HIEST DEW PTS ARE ACRS CNTRL PA INTO S CNTRL NY SUPPORTING CURRENT TSTMS. CONTD DAYTIME HEATING WILL CONT TO DESTABILIZE AREA...AND SPC HAS PLACED OUR AREA IN A SLIGHT RISK REGION. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... STRONG VORT MAX AND ASSOCIATED SHORTWAVE WILL MOVE EAST INTO NORTHERN NEW YORK TONIGHT AND THEN INTO VERMONT EARLY FRIDAY. HAVE GONE WITH LIKELY POPS FOR TONIGHT WITH SHOWERS LIKELY AND THUNDERSTORMS LIKELY UNTIL MIDNIGHT. GIVEN EXPECTED CLOUD COVER HAVE GONE A BIT WARMER THAN MOS GUIDANCE FOR MIN TEMPERATURES TONIGHT. ON FRIDAY...A COLD FRONT WILL MOVE SOUTH FROM CANADA INTO THE REGION. HAVE GONE WITH CHANCE POPS FOR SHOWERS AND POSSIBLE THUNDERSTORMS. GFS MOS GUIDANCE LOOKS A BIT TOO WARM WITH MAX TEMPERATURES ON FRIDAY... GIVEN EXPECTED CLOUD COVER...PRECIPITATION AND A COLD FRONT TO MOVE THROUGH THE REGION...SO HAVE GONE SEVERAL DEGREES BELOW THE GFS MOS GUIDANCE FOR MAX TEMPERATURES ON FRIDAY. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A HIGH PRESSURE AREA OVER NORTHWEST ONTARIO EARLY FRIDAY NIGHT WILL BUILD SLOWLY SOUTHEAST AND WILL BE OVER THE REGION SUNDAY NIGHT AND MONDAY. THIS HIGH WILL BRING FAIR AND DRY WEATHER TO THE REGION FRIDAY NIGHT THROUGH MONDAY...ALONG WITH COOLER TEMPERATURES. HAVE NOT MADE ANY CHANGES TO THE LONG TERM FORECAST BEYOND SUNDAY NIGHT. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... FOR THE FIRST 24 HOURS...SATELLITE IMAGERY SHOWS PLENTY OF MID LEVEL CLOUDS WITHIN THIS FLOW AND THUS EXPECT ANY CLOUD CEILINGS TO BE BETWEEN 10000 AND 15000 FEET THROUGH 18Z TODAY. AFTER 18Z FOR KBTV/KMPV AND AFT 12Z-16Z FOR KMSS AND KSLK...LOOKING AT SCATTERED TO BROKEN CLOUDS DEVELOPING AROUND 5000 FEET AS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS INCREASE. THIS IS IN RESPONSE TO AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING TOWARD THE AREA IN THE AFTERNOON. ANY SHOWERS OR THUNDERSTORMS WILL BE SCATTERED IN NATURE WITH VISIBILITIES REMAINING IN THE VFR CATEGORY FOR THE MOST PART...W/ OCCASIONAL MVFR COND BRINGING VSBY DOWN TO 4-5SM AT TIMES IN SHOWERS/FOG AND CEILINGS AROUND 2000/2500 FEET. WINDS WILL BE 10 KNOTS OR LESS THROUGH THE FORECAST PERIOD. FOR 12Z FRIDAY THROUGH MONDAY...VFR CONDS TO PREVAIL OVERALL DURING THIS PERIOD. A GENERAL RETURN TO FAIR AND DRY WEATHER IS EXPECTED BY LATER FRIDAY INTO UPCOMING WEEKEND AS SFC FRONT SLIPS SOUTH OF AREA AND BROAD HIGH PRESSURE BUILDS SOUTHWARD FROM SC CANADA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...WGH NEAR TERM...SFH SHORT TERM...WGH LONG TERM...WGH AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1249 PM EDT THU MAY 10 2007 NYZ026>031-034-035-087-VTZ001-002-005-006-008-009-011-016>019-111700- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON- WESTERN ADDISON-WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON-EASTERN RUTLAND- 1249 PM EDT THU MAY 10 2007 ...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS...HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON TO REPORT ANY DANGEROUS THUNDERSTORMS. VTZ003-004-007-010-012-111700- ORLEANS-ESSEX-CALEDONIA-ORANGE-WINDSOR- 1249 PM EDT THU MAY 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS THIS AFTERNOON MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. SFH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 950 AM EDT THU MAY 10 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-101900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 950 AM EDT THU MAY 10 2007 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTH COUNTRY TODAY... UPPER LEVEL LOW PRESSURE AND AN ASSOCIATED WEAK SURFACE FRONT ACROSS THE EASTERN GREAT LAKES THIS MORNING...WILL MOVE EAST AND AFFECT MUCH OF NORTHERN NEW YORK AND WESTERN NEW ENGLAND WITH SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. THE COMBINATION OF INCREASING LOW LEVEL MOISTURE AND WARM AFTERNOON TEMPERATURES AHEAD OF THIS SYSTEM...WILL ALLOW THE ATMOSPHERE TO BECOME QUITE UNSTABLE THIS AFTERNOON. AS A RESULT...A FEW OF THE STORMS HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON INTO EARLY THIS EVENING...WITH STRONG DAMAGING WINDS AND LARGE HAIL. WHILE SHOWERS ARE LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS...THE LOSS OF DAYTIME HEATING AND COOLER TEMPERATURES WILL END THE SEVERE THREAT LATER THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. JMG
The Ft Drum radar (KTYX), 106 km away, was scanning. The volume nearest the first event began at 17:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20790, 20791.